Alert archive / Wyoming / Wind Advisories in 2017

Wind Advisory 1, NWS Riverton, WY

December 30, 20174 counties in Wyoming

NWS Riverton, WY issued this wind advisory at Dec 30, 2017, 12:35 PM MST for 4 counties in Wyoming. It took effect at Dec 30, 2017, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2017, 12:35 PM MST (19:35 UTC)
In effect from
Dec 30, 2017, 11:00 PM MST
Expired
Dec 30, 2017, 12:51 PM MST
In force
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Natrona County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 121 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS75 KRIW 301935
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1235 PM MST Sat Dec 30 2017

...Bitter cold wind chills expected tonight and Sunday morning...

.Gusty northeast winds with very cold temperatures are expected
to produce wind chill values of -25 to -30 degrees from 11 pm mst
tonight through 8 am mst Sunday morning. Hypothermia and frostbite
may occur even with brief exposures. 

WYZ010-011-311000-
/O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1235 PM MST Sat Dec 30 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
SUNDAY...

The National Weather Service in Riverton has issued a Wind
Advisory, which is in effect from 11 PM this evening to 8 AM MST
Sunday. 

* TIMING...Gusty northeast winds with very cold temperatures are expected
to produce wind chill values of -25 to -30 degrees from 11 pm mst
tonight through 8 am mst Sunday morning.

* WINDS...Northeast winds gusting as high as 25 mph.

* IMPACTS... Hypothermia and frostbite may occur even with brief exposures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WYZ020-311000-
/O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/
Natrona County Lower Elevations-
Including the city of Casper
1235 PM MST Sat Dec 30 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
SUNDAY...

The National Weather Service in Riverton has issued a Wind
Advisory, which is in effect from 11 PM this evening to 8 AM MST
Sunday. 

* TIMING...Gusty northeast winds with very cold temperatures are expected
to produce wind chill values of -25 to -30 degrees from 11 pm mst
tonight through 8 am mst Sunday morning.

* WINDS...Northeast winds gusting as high as 25 mph.

* IMPACTS... Hypothermia and frostbite may occur even with brief exposures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WYZ003-004-311000-
/O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/
Cody Foothills-North Big Horn Basin-
Including the cities of Cody and Meeteetse
1235 PM MST Sat Dec 30 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
SUNDAY...

The National Weather Service in Riverton has issued a Wind
Advisory, which is in effect from 11 PM this evening to 8 AM MST
Sunday. 

* TIMING...Gusty northeast winds with very cold temperatures are expected
to produce wind chill values of -25 to -30 degrees from 11 pm mst
tonight through 8 am mst Sunday morning.

* WINDS...Northeast winds gusting as high as 25 mph.

* IMPACTS... Hypothermia and frostbite may occur even with brief exposures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
667 
WWUS75 KRIW 301951
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1251 PM MST Sat Dec 30 2017

...Wind advisory in cancelled...

.Wind advisory cancelled.

WYZ003-004-010-011-020-302100-
/O.CAN.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/
Cody Foothills-North Big Horn Basin-Northeast Johnson County-
Southeast Johnson County-Natrona County Lower Elevations-
Including the cities of Cody, Meeteetse, Buffalo, Kaycee, 
and Casper
1251 PM MST Sat Dec 30 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Riverton has cancelled the Wind
Advisory. 

Wind advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:57 AM MST, 38 minutes earlier.

Area forecast discussion, Dec 30, 11:57 AM MST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1157 AM MST Sat Dec 30 2017

.SHORT TERM...Today through Monday night

Frigid temperatures have settled across northern and central
portions east of the Divide this morning. Low clouds over the Big
Horn Basin and Johnson and Natrona counties are beginning to be
overshadowed by mid to high level clouds. The Arctic/cold front
that moved through Friday remains stationary along the foothills
of the Absarokas and Wind River Mountains, through southern
Fremont County and northern Carbon County and the foothills of
Casper Mountain. Positive and negative single digit temperatures
will continue across much of this area this morning, before
moderating through the day today. This will be due to the boundary
retreating to the northeast, in advance of the second Arctic/cold
front. This second front will begin to enter northern WY by the
noon hour and once again, quickly surge southward through the
afternoon and evening hours. The snow that has been occurring
across the NW and Bighorns is expected to remain in those areas
today, with very isolated chances for snow in the Big Horn Basin
and Johnson County as the front moves through these areas. Chances
for snow will decrease through the afternoon across the area, as
the drier air quickly follows behind the front. Strong/locally
high winds will return across the Wind Corridor and the east
slopes of the Wind River Mountains. These winds will quickly
subside this evening, as the front passes through. Conditions will
be dry through the rest of the forecast period.

As winds subside, clouds will begin to clear across the SW half of
the forecast area Saturday night. Patchy fog will be possible
across portions of the Wind River Basin and Jackson Hole by
sunrise Sunday. Temperatures Sunday morning will be similar to
this morning, with the coldest night being Sunday night as skies
become partly cloudy. High temperatures on Sunday will remain
frigid, especially east of the Divide. Readings will struggle to
rise above 0 degrees across eastern portions of the Big Horn Basin
and Johnson County. Conditions will be similar to last weekend.
Although highs will stay below freezing west of the Divide, lows
will still drop into the single digits and subzero readings.

.LONG TERM...Tuesday through Saturday

|Overview...Milder temperatures under mostly sunny skies will
return for most of the area Tuesday with western valleys and lower
central basin high temperatures lagging 10-15F under steep
inversions. Temperatures are expected to continue to moderate
through the week. A weak Pacific storm system may bring some
spotty light precipitation across the area Thursday and Thursday
night. More abundant Pacific moisture may return to the west next
weekend.

Discussion...2017 will exit like a lion, and 2018 will enter like a
lamb.  Quiet weather pattern is expected to continue through much of
the first week of 2018, with the main challenge likely to be
temperature differences between western valleys and lower central
basins under inversions and surrounding mountains and wind corridors
that will be more mixed out.  These contrasts should be most stark
on Tuesday after western valleys and lower central basins radiate
out into sub-zero territory Tuesday morning and then struggle to
recover through the day.  These areas were the main "targets of
opportunity" for lowering temperatures from the default model
blends.

Otherwise, synoptic pattern will feature strong upper ridge over the
Interior West Tuesday and Wednesday.  Clipper system diving down the
front side of this ridge into the northern plains on Tuesday is not
expected to impact the area.  Both ECMWF and GFS have trended weaker
with a Pacific storm system moving onto the West Coast Thursday
morning, dampening out through the ridge Thursday-Thursday night.
Latest runs also have more separation between this system and a
clipper diving into the Plains on Thursday, and subsequently no
backdoor cold front to provide lift.  Thus, any precipitation is
expected to be spotty and light across the south and west.  Model
spread increases by next weekend with ECMWF showing a Pacific trough
barreling right through the western ridge on Saturday; the GFS is
quite a bit slower, but flattens ridge enough to bring in some
Pacific moisture, low chances of precipitation, into the west on
Saturday.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday afternoon.

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Ongoing snow across the far northwest early this morning is expected
to spread/develop farther south across western Wyoming early this
afternoon. Much of the snow is expected to end between 21Z and
03Z Sunday. Several hours of MVFR to IFR conditions are expected
at KJAC today, with improving conditions by late this afternoon.
Some MVFR conditions could also occur at KPNA. The other main
concern will be windy westerly surface winds and/or westerly LLWS.
However, this will also be improving tonight as winds gradually
decrease both at the surface and aloft.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

In wake of a cold front, widespread MVFR/IFR ceilings are in
place across the lower elevations, except the Wind River Basin. A
shallow Arctic air mass appears to be stationary with little if
any movement to the northeast with low ceilings along and
northeast of the front across Natrona County, the Big Horn Basin,
and the Cody Foothills, with the strong westerly flow above the
cold dome of air. Johnson County and parts of the Big Horn Basin
could keep their low ceilings for much of the day. Also, the
strong winds aloft will create some LLWS today especially on the
lee side of mountain ranges. The bulk of the snow today will be
across the Absaroka and Northern Big Horn Mountains. A
reinforcement of the arctic air has pushed south across Cody with
increasing north winds and low cigs and vsby but these winds will
diminish during the afternoon. This second frontal push will
feature more MVFR/IFR ceilings with some light snow/flurries in
some locations. Because of the frigid temperatures, the lowered
visibility from the dry fluffy nature of the snow will linger
behind the elevating cigs behind the fropa.

Expect improving conditions Sunday morning. One side note...with
the arctic airmass becoming shallower, there could be some fog at
KRIW between around 13Z and 16Z Sunday morning.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...

Fuels remain at critical levels across over portions of Johnson and
Natrona Counties.

Light to moderate snow today, with periods of moderate to heavy
snow this morning, across west/northwest WY. Occasional light
snow is expected at times east of the Divide across portions of
northern and central WY. However, much of southern WY will remain
dry and wind blown. Gusty west to southwest winds will continue,
especially over the the Wind Corridor (the eastern half of
Sweetwater County, southern Fremont County and all of Natrona
County). Locally strong/high winds will be possible across the
Wind Corridor, particularly from South Pass to near Alcova and
over toward Casper Mountain. Mixing and smoke dispersal will be
generally fair to good in the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for WYZ001-
002-012.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ008-
009-013>015.

&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Murrell/Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 30, 1:02 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
102 AM MST Sat Dec 30 2017

WYZ001>020-022>030-311100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
102 AM MST Sat Dec 30 2017

...Winter Storm Warnings in effect for the mountains of
northwestern Wyoming today...

...Winter Weather Advisories in effect for the Wind River and
Bighorn Mountains and Jackson Hole today...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light to moderate snow, with periods of heavy snow, in the
northwestern mountains this morning. Periods of light to moderate
snow in the Bighorns and Wind River Mountains. Snow will be ending
from north to south this afternoon.

Strong to locally high winds are possible from South Pass to the
Alcova Reservoir and windy conditions across the I-80 corridor
through the day today. Winds will quickly subside this evening.

Bitter cold temperatures across many areas tonight, with subzero
readings across Johnson and Natrona counties and the Big Horn
Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Sunday night...Bitter cold temperatures across north
and central Wyoming with highs on Sunday in the single digits to
lower teens, and most lows Sunday night from zero to 10 below.

Monday and Monday night...Cold temperatures across northern and
central Wyoming with highs in the teens to lower 20s. Lows Monday
night will be in the single digits to lower teens, with subzero
readings in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts and wind gusts
over 45mph. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:55 PM MSTWind Chill AdvisoryRIWBig Horn, Johnson, Natrona, Park19 hr

Nearby

Wind Advisories in Wyoming, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.